Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Stability theory for functional-differential equations

Author: T. A. Burton
Journal: Trans. Amer. Math. Soc. 255 (1979), 263-275
MSC: Primary 34K20
MathSciNet review: 542880
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a system of functional differential equations $ x'\,(t)\, = \,\mathcal{F}\,(t,\,x( \cdot ))$, together with a Liapunov functional $ \mathcal{V}\,(t,\,x( \cdot ))$ with $ \mathcal{V}'\, \leqslant \,0$. Most classical results require that $ \mathcal{F}$ be bounded for $ x( \cdot )$ bounded and that $ \mathcal{F}$ depend on $ x(s)$ only for $ t\, - \,\alpha (t)\, \leqslant \,s\, \leqslant \,t$ where $ \alpha $ is a bounded function in order to obtain stability properties. We show that if there is a function $ H(t,\,x)$ whose derivative along $ x'\,(t)\, = \,\mathcal{F}\,(t,\,x( \cdot ))$ is bounded above, then those requirements can be eliminated. The derivative of H may take both positive and negative values. This extends the classical theorem on uniform asymptotic stability, gives new results on asymptotic stability for unbounded delays and unbounded $ \mathcal{F}$, and it improves the standard results on the location of limit sets for ordinary differential equations.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34K20

Retrieve articles in all journals with MSC: 34K20

Additional Information

Keywords: Stability, Liapunov functions, ordinary differential equations, delay equations
Article copyright: © Copyright 1979 American Mathematical Society